Case Study

A 28 year old RH Haitian F had drug-resistant localization-related epilepsy. She failed multiple AEDs and was admitted for status. Family members were not present when she presented on CBZ and VPA to disclose a history of PHT allergy. She was admitted to the ICU and loaded with PHT. No untoward adverse effects resulted and her seizures became controlled. She was maintained on 700 mg of PHT daily with levels that averaged 14 ug/dl. She unexpectedly after being seizure free for nearly 2 years presented to the ED with complaints of dizziness, malaise, incoordination, and blurry vision. She was seen in follow-up after release. A PHT level was 8 ug/dl in the ED and no seizures had been reported. On presentation to epilepsy clinic she kept complaining “these are not my pills”. A bag with multiple generic drugs was encountered below.

112011-clinic1.jpg

Figure: Multiple PHT generics: red, white, grey-white, and a bottle with grey-white (bottom) and white colored capsules (top). It is legal for a pharmacy to dispense a combination of different colored medications in 1 pill bottle to a patient!

What was the issue with the AEDs?

Generic drugs are estimated to save health plans and patients billions of dollars yearly because the expense is less than that of the brand name version. By law generic formulations must have a peak blood concentration and total amount of drug absorbed that falls between 80% and 125% of the name-brand version. Medication switching is a major concern in epilepsy because breakthrough seizures may severely compromise health, well-being, and financial situation. Some AED have Pks with a high potential for over- and under-dosing with a narrow window of efficacy-toxicity. Lower serum levels of PHT as in our patient have been reported in patients switched from brand to generic PHT. Individualizing standards for generics should therefore be AED-dependent. Bioequivalency for most generics do not significantly deviate from brand, however multiple generic switches of individual drugs may vary as much as 30%1. Therefore multiple switches (figure) may have significant costly ramification of seizures or toxicity. Another study found patients who had an epileptic event requiring acute care were about 80% more likely than matched controls without an acute event to have recently had an AED substitution. Our Haitian epilepsy patient had a limited understanding of AEDs and generic issues. A combined physician-pharmacist approach was helpful in obtaining brand medication resulting in resolution of her side-effects.

References

  1. Krauss GL, Caffo B, Chang YT, Hendrix CW, Chuang K. Assessing bioequivalence of generic antiepilepsy drugs. Annals of Neurology 2011;70(2):221-228.
  2. Rascati KL, Richards KM, Johnsrud MT, Mann TA. Effects of Antiepileptic drug substitutions on epiletpic events requiring acute care. Pharmacotherapy 2009;29:769-774.
Authored By: 
William O. Tatum DO
I<
Authored Date: 
11/2011